October 9th, 2014

girl in tree, hiding

Headaches are better

Saw the pain doc today. He was surprised by how severe my withdrawal has been, but said that I am still showing visible symptoms. He saw me sweating and shivering in his office, my hands shaking slightly, my face flushed. The nausea and the headache were better today, but the diarrhea continues unabated & my body temp is still very wonky.

Pain Doc says that we're going to keep the Butrans dosage (10 mcg/hour) and the Neurontin dosage (500 mg/day) the same for a month, then see how I'm doing then. If my withdrawal symptoms are completely gone (and holy cannoli I should hope they would be!), then we'll reduce the Butrans to 7.5 for a month, then 5 mcg for a month, etc. In the meantime, he wants me to see the neurologist if at all possible before my next appointment in 4 weeks. If not possible within that timeframe, at least make an appointment as soon as possible, so the neurologist and I can start working on some long-term fixes. Maybe back to PT? We might be able to accomplish more now that the codeine is not interfering with the Scientific Method.

The headaches are now similar to what they were before I started taking the codeine. That is to say, I now go hours at a stretch with no noticeable headache, but have severe headaches for some portion of every day. The pain (and its frequency) is bad enough that—when it first started—I went to the doctor asking rather desperately for help, but I now have no real way to treat the pain. Back then, they prescribed the Tylenol #3 (and then the Tylenol #4), but that's no longer an option for me, and the OTC Tylenol doesn't help at all, and I can't take any other OTC pain relievers because of the kidney disease.

So I no longer have the horrible horrible horrible headaches that I had when I was going through the roller-coaster codeine withdrawal on a frequent basis (and when I was going through the last 2 weeks of withdrawal after I stopped the codeine entirely), and I now understand more fully what the neurologist was talking about. I think I was actually making my headaches worse by taking the Tylenol #4 in such a stingy way. Every time I upped the dosage, then put myself through withdrawals, my body got used to more and more codeine, and so the withdrawal effects were worse and worse. The headaches just kept getting magnified, which then led me to take more codeine, which led to even worse headaches when I refused to take it until things were horrible. I didn't understand why the headaches kept getting worse and worse. But now I seem to be back where I started around the beginning of the year, which sucks, but sucks a lot less than the codeine withdrawals I kept putting myself through.

Looking back at my journal, I see that my frequent, severe headaches might have started as far back as July 2013. At least, in some journal entries back then I mention having terrible headaches every day. I remember distinctly that I went in to Urgent Care before our Hawaii trip (February-March 2014) because I was afraid that I would run out of Tylenol #3 while we were gone, and I didn't know how I would function without it.

So the headaches are better right now than they've been in a long time, but still every day and still quite severe at times. Not ideal, but better than a month ago, or even 2 weeks ago!

I've been working on The Most Expensive Afghan Ever, but make mistakes when I'm not thinking clearly (due to headache or other symptoms) and had to tear out 3 entire rows of stitches this evening, almost everything I'd crocheted today. Ah well. As Shannon commented when I lamented this, "The point is not the destination. The point is the journey." I.e., I'm crocheting to distract myself, not to produce an afghan. And I suppose frustration is distracting. Ah well.

Edited To Add: Pain Doc urged me to get "gentle exercise" as the best method of speeding the withdrawal process. He suggested that I take brisk walks or slow, easy bike rides in our immediate neighborhood. He insisted that I not do too much, though, because that could cause a drastic increase in symptoms. Fun. So I'm going to try to get a bit more exercise without hurting my right foot (which continues to hurt A LOT) or overexerting myself and bringing on the cold sweats again.
girl in tree, hiding

(no subject)

Okay. In the interest of stress-reduction, I have just deleted a bunch of stuff from my email In Box, including about a gazillion LJ comments I wanted to respond to, extending back as far as July 14.

So if you responded to any of my LJ entries over the past three months and I didn't reply, well, I've been intending to reply but have finally admitted to myself that I just don't have the energy.

I also bailed on my writing group with Julia and Crystal.

Instead, I'm going to
  1. go have some breakfast
  2. do my physical therapy exercises
  3. walk to Walgreens (the same one where I waited yesterday to have my Neurontin prescription filled) to wait for a prescription I must get this morning (my Butrans patch, which I am supposed to apply by noonish today—withdrawal symptoms would almost certainly get extremely ugly if I put this off until tomorrow when the pharmacy trip would be much more convenient)
  4. phone the neurologist
  5. make whatever phone calls necessary to deal with a troublesome acupuncture referral
  6. do the dishes (which are in a rather desperate state of needing-to-be-doneness)
  7. clean the litter boxes (which I should have done yesterday)
  8. go to my every-six-months dermatologist appointment (because Dr. Dunn likes to make sure I don't get skin cancer & anyway I just don't have enough health-related "time sucks" these days)
  9. maybe fall down on the couch and catch my breath.


Maybe before I do any of those things I should take a Xanax.
Beastie Boys: intercontinental french to

Ancient Mayan Glyphs in Oakland!

Yesterday I was having lunch at a very nice little cafe called Tribu (it's near where I change buses on my way to the pain doc's office & I had time to kill), sitting at an outside table, and I noticed a bit of white graffiti spray-painted on the wall. I wish I'd taken a picture of it. It was the Mayan number 13!

About 20 years ago, when I was working at a small publishing services company in Oakland, I typeset a book by Robert Sharer called The Ancient Maya, and all of the chapter numbers were in the Mayan script. I think they might even have been in the running heads, and therefore appearing on every page. In any case, over the course of working on this lengthy book (which had a lot of very picky layout needs and therefore took a lot of attention), I learned the numbering system up to 19.

I recognized the glyph immediately on the wall. I'm not sure if the person who drew the graffiti intended it as a Mayan number, but it was a reminder that all of us have strange, eclectic bits of knowledge we've gathered over the course of our lives. Who would have thought I would recognize a Mayan number glyph?